Introduction: Drug-induced torsade de pointes (TdP) is a rare life-threatening adverse drug reaction (ADR)
which is strongly influenced by gender and age. A number of antipsychotics have been linked to TdP and sudden death. In
the present study, the electrocardiographic changes induced by olanzapine and risperidone were compared with each other
among a group of female schizophrenic patients.
Method: Two hundred and sixty eight female inpatients with diagnosis of schizophrenia, according to the criteria of DSMIV-
TR, were entered in either of the two parallel groups, to participate in an open study for random assignment to
olanzapine (n=148, 5-25 mg/day) or risperidone (n=120, 4-8 mg/day). Standard 12-lead surface ECG was taken from each
patient at baseline, and then again at the end of the treatment. The parameters that had been assessed included: heart rate
(HR), P-R interval, QRS interval, Q-T interval (corrected = Q-Tc), Ventricular Activation Time (VAT), ST segment, T
wave, Axis of QRS and finally inter-ventricular conduction process.
Results: 37.83% of the cases in the olanzapine group and 30% of them in the risperidone group showed some Q-Tc
changes. 13.51% and 24.32% of the patients in the olanzapine group showed prolongation and shortening of the Q-Tc
interval, respectively. The abovementioned changes in the risperidone group were restricted to only prolongation of Q-Tc.
Comparison of means, between baseline Q-Tc of risperidone group against its post-treatment measurement showed a
significant increment (p = 0.02). In addition, comparison of proportions in the olanzapine group showed that the quantity
of cases with shortening of Q-Tc was significantly more than the number of the patients with Q-Tc prolongation (p
=0.01). The mean modal dose of olanzapine and risperidone during the present assessment was 19.49±5.51 and 5.14±2.86
Conclusion: Comparable tendency of olanzapine and risperidone, for induction of significant electrocardiographic
changes, demands as much as necessary watchfulness by clinicians, especially with respect to Q-T interval alterations.